Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 117, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 16, 2022, 2:21 PM CDT for Clarke County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2022, 2:21 PM CDT (19:21 UTC)
- Expired
- Apr 16, 2022, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Clarke County, AL
The radar
The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 2:40 PM CDT | HAIL 0.75 | Thomasville, AL | EMERGENCY MANAGER RECEIVED REPORTS OF DIME SIZE HAIL ON TALLAHATTA SPRINGS RD ABOUT 10 MILES WEST-NORTHWEST OF THOMASVILLE. |
| Apr 16, 2:45 PM CDT | FUNNEL CLOUD | Thomasville, AL | EMA REPORTED, AND SEVERAL VIDEOS INDICATED, A FUNNEL CLOUD ASSOCIATED WITH A THUNDESRTORM ABOUT 10 MILES W-NW OF THOMASVILLE. NO DAMAGE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WUUS54 KMOB 161921
SVRMOB
ALC025-162000-
/O.NEW.KMOB.SV.W.0117.220416T1921Z-220416T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
221 PM CDT Sat Apr 16 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northern Clarke County in southwestern Alabama...
* Until 300 PM CDT.
* At 220 PM CDT, a severe thunderstorm was located 8 miles southeast
of Putnam, or 12 miles west of Thomasville, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Thomasville and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3188 8767 3187 8763 3172 8763 3183 8805
3199 8802 3199 8767
TIME...MOT...LOC 1920Z 277DEG 30KT 3192 8795
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
211
WWUS54 KMOB 161957
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
257 PM CDT Sat Apr 16 2022
ALC025-162007-
/O.EXP.KMOB.SV.W.0117.000000T0000Z-220416T2000Z/
Clarke AL-
257 PM CDT Sat Apr 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARKE COUNTY WILL
EXPIRE AT 300 PM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds are still possible with this thunderstorm.
LAT...LON 3188 8767 3187 8763 3172 8763 3183 8805
3199 8802 3199 8767
TIME...MOT...LOC 1957Z 272DEG 25KT 3192 8774
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:26 PM CDT, 55 minutes earlier.
Area forecast discussion, Apr 16, 1:26 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Mobile AL 126 PM CDT Sat Apr 16 2022 .NEAR TERM /Now Through This Evening/...A zonal to northwesterly flow aloft is in place as an upper-level trough digs into the Great Lakes region and a ridge builds over Mexico. With these two features interacting, jet stream flow at the 300mb level has split over Eastern Arkansas and Western Mississippi, with a northwesterly jet situated over Louisiana/Southern Mississippi and a westerly jet over the Ohio River valley. Embedded shortwave energy will also be moving through the flow aloft, helping to induce lift across the region. Looking in the lower levels, a surface frontal boundary is currently draped from northwest Mississippi into southeast Alabama. This boundary will slowly sag southward throughout the day today, before stalling over our region this evening and lifting back to the north Sunday morning. Current analysis shows strong differential divergence over Eastern Arkansas/Western Mississippi, where a portion of the surface boundary resides, a 500mb shortwave trough is located, and the aforementioned 300mb jet split took place. This has resulted in ongoing showers and thunderstorms across that region. Looking east, a 30-40 knot 850mb low level jet, which was over Eastern Alabama earlier this morning, has departed, leaving behind a much weaker 20- 25 knot flow over the region. This likely assisted in the early morning storm development over Central Alabama, which has since waned as they entered our northern CWA counties. Additionally, sufficient low-level moisture and instability has returned, with dew points across the region in the upper 60s to near 70 and temperatures (outside of regions that already received rain this morning) in the low 80s, giving way to steep low-level lapse rates and MLCAPEs of 1500 to 2000 J/kg. Although PWATs are between 1.4 to 1.7 inches, a rather stout dry layer was present above 700mb in the 12z soundings from KLIX and KJAN. With northwesterly flow aloft in place, this dry layer will have likely advected into our region, bringing with it estimated DCAPEs of around 800 to 1000 J/kg. As the frontal boundary pushes southward and the shortwave moves within the northwesterly flow aloft, the region of maximized differential divergence will push into our local area. With sufficient moisture and instability in place, along with bulk shear values around 30 to 35 kts, expect the shower and thunderstorm activity to intensify as it pushes southeastward, likely reaching our region by mid to late afternoon. High DCAPE values suggest that storms have the potential to produce damaging downburst winds gusts up to 60mph. Additionally, the dry air aloft and high instability values suggest a hail threat (up to quarter-sized)with some of the stronger storms. Storms will begin to weaken and rain coverage will decrease by the late evening hours as instability values drop due to the loss of daytime heating and the shortwave trough exits the region. /96 && .AVIATION... 18Z issuance...VFR conditions are currently present across much of the region. By mid to late afternoon, showers and thunderstorms, some of which could produce damaging winds and hail, will spread across the region. A lowering of visibilities and ceilings may occur in some of the heavier storms. Rain coverage will decrease by the late evening hours. By early Sunday morning, low stratus will move into the region, possibly lowering ceilings to IFR. Additionally, some patchy fog may also develop, reducing visibilities. Fog will dissipate by mid-morning and ceilings should lift to MVFR by Saturday afternoon before the next round of showers and storms approach the region. /96 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Apr 16, 8:25 AM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
825 AM CDT Sat Apr 16 2022
ALZ051-053-054-MSZ067-161415-
Wilcox AL-Clarke AL-Choctaw AL-Wayne MS-
825 AM CDT Sat Apr 16 2022
...Strong thunderstorms will impact portions of Choctaw, northern
Clarke, southwestern Wilcox and northeastern Wayne Counties through
915 AM CDT...
At 824 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles east of
Nanafalia to 4 miles west of Putnam to 3 miles northwest of Crandall.
Movement was southeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Lisman, Silas, Coffeeville,
Pennington, Fulton, Gilbertown, Yellow Bluff and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3228 8794 3230 8799 3228 8802 3209 8804
3205 8812 3199 8810 3199 8767 3201 8762
3213 8762 3213 8759 3195 8716 3179 8757
3170 8837 3170 8844 3186 8860 3190 8847
3217 8844 3218 8834 3231 8805 3231 8800
TIME...MOT...LOC 1324Z 300DEG 45KT 3212 8793 3205 8811 3202 8856
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 16, 9:27 AM CDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
927 AM CDT Sat Apr 16 2022
ALZ051>056-MSZ067-161515-
Wilcox AL-Clarke AL-Monroe AL-Conecuh AL-Choctaw AL-Washington AL-
Wayne MS-
927 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of northern Monroe,
Choctaw, northern Washington, Clarke, southwestern Wilcox, north
central Conecuh and eastern Wayne Counties through 1015 AM CDT...
At 926 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles south of Pine Hill, or 7 miles east of
Thomasville, and another strong storm near Needham, all
activity moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroeville, Waynesboro, Thomasville, Camden, Butler, Grove Hill,
Peterman, Saint Stephens, Clara, Whatley, Pine Hill, Millry,
Buckatunna, Silas, Beatrice, Coffeeville, Vredenburgh, Fulton,
Gilbertown and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3210 8805 3206 8807 3205 8812 3199 8810
3201 8809 3199 8807 3199 8767 3201 8762
3209 8762 3207 8719 3152 8702 3153 8872
3183 8879 3189 8848 3211 8844
TIME...MOT...LOC 1426Z 320DEG 27KT 3188 8761
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 16, 10:17 AM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
1017 AM CDT Sat Apr 16 2022
ALZ053-055-056-161600-
Clarke AL-Monroe AL-Conecuh AL-
1017 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of Monroe, east central
Clarke and northwestern Conecuh Counties through 1100 AM CDT...
At 1016 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southwest of Vredenburgh, or 15 miles
northwest of Monroeville, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroeville, Frisco City, Peterman, Uriah, Excel, Beatrice,
Vredenburgh and Repton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3160 8689 3124 8753 3169 8766 3183 8741
3183 8725
TIME...MOT...LOC 1516Z 323DEG 16KT 3172 8745
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 16, 10:59 AM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
1059 AM CDT Sat Apr 16 2022
ALZ055-056-161645-
Monroe AL-Conecuh AL-
1059 AM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of central Monroe and
central Conecuh Counties through 1145 AM CDT...
At 1059 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Monroeville, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroeville, Frisco City, Peterman, Excel and Repton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3153 8686 3126 8740 3126 8742 3160 8756
3172 8725
TIME...MOT...LOC 1559Z 309DEG 15KT 3158 8733
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Apr 16, 2:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
202 PM CDT Sat Apr 16 2022
ALZ051-053-161945-
Clarke AL-Choctaw AL-
202 PM CDT Sat Apr 16 2022
...A strong thunderstorm will impact portions of central Choctaw and
northwestern Clarke Counties through 245 PM CDT...
At 202 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Putnam, or 12 miles
southeast of Butler, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3199 8810 3201 8809 3199 8807 3199 8767
3172 8770 3186 8821 3203 8816 3203 8812
TIME...MOT...LOC 1902Z 282DEG 27KT 3193 8810
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:47 AM CDT | Special Weather Statement | MOB | Covington | 43 min |
| Apr 16, 8:25 AM CDT | Special Weather Statement | MOB | Choctaw, Wilcox | 50 min |
| Apr 16, 9:27 AM CDT | Special Weather Statement | MOB | Choctaw, Clarke, Monroe, Wilcox | 48 min |
| Apr 16, 10:17 AM CDT | Special Weather Statement | MOB | Monroe | 43 min |
| Apr 16, 10:59 AM CDT | Special Weather Statement | MOB | Monroe | 46 min |
| Apr 16, 1:23 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 37 min |
| Apr 16, 1:23 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 33 min |
| Apr 16, 1:30 PM CDT | Tornado Warning | MOB | Clarke | 24 min |
| Apr 16, 2:02 PM CDT | Special Weather Statement | MOB | Clarke | 43 min |
| Apr 16, 2:26 PM CDT | Special Weather Statement | MOB | Choctaw | 49 min |
| Apr 16, 2:33 PM CDT | Tornado Warning | MOB | Clarke | 42 min |
| Apr 16, 3:15 PM CDT | Special Weather Statement | MOB | Choctaw | 45 min |
| Apr 16, 3:43 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Wilcox | 3 hr |
| Apr 16, 3:44 PM CDT | Special Weather Statement | MOB | Wilcox | 46 min |
| Apr 16, 4:05 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 40 min |
| Apr 16, 4:17 PM CDT | Special Weather Statement | MOB | Clarke, Washington | 58 min |
| Apr 16, 4:39 PM CDT | Special Weather Statement | MOB | Monroe | 51 min |
| Apr 16, 5:07 PM CDT | Special Weather Statement | MOB | Washington | 68 min |
| Apr 16, 5:57 PM CDT | Special Weather Statement | MOB | Baldwin, Escambia, Mobile | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.